Florida, 2009Flooding in Florida, April 1 to 6, 2009
April 1 to 6, 2009 · NWS TAE · 3 events in 2 counties and zones
Repeated heavy rainfall caused additional areal and riverine flooding in portions of Washington, Madison and Wakulla counties during the first week of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3.7 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rainfall caused additional areal and riverine flooding in portions of Washington, Madison and Wakulla counties during the first week of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 7:58 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Mar 31, 7:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
958 PM EDT TUE MAR 31 2009
...MORE HEAVY RAINFALL AND SEVERE WEATHER ON THE WAY DURING THE NEXT
FEW DAYS...
.DISCUSSION...SEVERE THREAT IS JUST ABOUT OVER AND SEVERE
THUNDERSTORM WATCH 98 WILL BE ALLOWED TO EXPIRE AT 02Z FOR OUR ERN
FL BIG BEND ZONES. FOR THE BALANCE OF THE NIGHT...WE SHOULD CONTINUE
TO SEE RAIN FUNNELLING NEWD FROM THE GULF ACROSS MOST OF THE
FORECAST AREA. QPF DURING THE OVERNIGHT HOURS SHOULD BE IN THE
1-1.5 INCH RAIN AT RATES MUCH LESS THAN WE SAW DURING THE
CONVECTIVELY ACTIVE PART OF THE DAY. ONE POSSIBLE EXCEPTION IS THE
FL BIG BEND. KEEPING A WARY EYE ON A BAND OF HEAVIER RAIN OFFSHORE
THAT IS INCHING BACK TOWARD THE COAST. POPS WILL BE KEPT CATEGORICAL
FOR THE NIGHT RANGING FROM 100 SE TO 80 NW. THE FLOOD WATCH WILL BE
CONTINUED.
&&
.MARINE...WINDS AND SEAS WILL CONTINUE TO INCREASE OVER THE NEXT
COUPLE OF DAYS WITH EXERCISE CAUTION CONDITIONS FOR THE MOST PART.
THERE IS A GOOD POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS
DEVELOPING BY THU AFTERNOON.
&&
.AVIATION...AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THIS
TAF CYCLE. SCT TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT ALL
TAF SITES. CIGS WILL BE PREVAILING AT MVFR LEVELS WITH IFR CIGS IN
SHOWERS AND STORMS. VSBYS WILL TEMPORARILY BE REDUCED TO LIFR LEVELS
IN THE HEAVIER SHOWERS AND STORMS. ANOTHER CONCERN WILL BE STRONG
AND GUSTY WINDS IN AND NEAR CONVECTION.
&&
.FIRE WEATHER...NO CONCERNS FOR THE NEXT SEVERAL DAYS WITH HIGH RAIN
CHANCES AND LOW LEVEL MOISTURE.
&&
.HYDROLOGY...MOST AREA RIVERS AND STREAMS HAVE CRESTED OR ARE
NEARING THE CREST FROM THE WEEKEND HEAVY RAINFALL. HOWEVER... A
LARGE SWATH OF 2-4 INCH RAINS WITH ISOLATED 5-INCH AMOUNTS OCCURRED
TODAY...WITH MAJOR ADDITIONAL RISES VERY LIKELY DURING THE NEXT
COUPLE OF DAYS. PLEASE SEE OUR LOCAL ADVANCED HYDROLOGICAL
PREDICTION SERVICE WEB PAGE AT...
HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE
KEEP IN MIND THAT THESE FORECASTS ONLY INCLUDE FUTURE QUANTITATIVE
RAINFALL FORECASTS FOR THE NEXT 24 HOURS...SO ONCE ALL IS SAID AND
DONE WITH FORECAST WIDESPREAD RAINFALL TOTALS OF 3 TO 5 INCHES
(ISOLATED 6 TO 8) STILL TO COME...THE ACTUAL CRESTS MAY BE
SIGNIFICANTLY HIGHER THAN CURRENTLY PREDICTED AT MANY RIVER FORECAST
POINTS. THEREFORE...ALL INTERESTS NEAR AREA RIVERS ARE URGED TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE ON THIS POTENTIALLY DANGEROUS SITUATION...AND FOLLOW THE
ADVICE OF LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS
SHOULD EVACUATIONS BECOME NECESSARY.
&&
.PREV DISCUSSION...
530 PM EDT TUE MAR 31 2009
SHORT TERM...TONIGHT THROUGH THU NIGHT.
A LARGE AREA OF HEAVY SHOWERS...SOME SOME STRONG TO SEVERE
THUNDERSTORMS...AND ISOLATED TORNADOES ARE CONTINUING TO DEVELOP AND
ARE MOVING QUICKLY EASTWARD INTO THE REGION THIS AFTERNOON AND EARLY
EVENING. TORRENTIAL DOWNPOURS... FREQUENT CLOUD TO GROUND
LIGHTNING....SMALL HAIL...AND GUSTY WINDS ARE ALL OCCURRING WITH
THIS BATCH OF STORMS WHICH CONTINUE TO DEVELOP ALONG THE VERY ACTIVE
SUBTROPICAL JET STREAM NEAR THE GULF COAST. THIS ACTIVITY IS
EXPECTED TO CONTINUE TO DEVELOP AND EXPAND DURING FOR THE NEXT
SEVERAL HOURS...WITH ADDITIONAL SIGNIFICANT FLOODING CONCERNS
POSSIBLE IN MANY AREAS. THUS FAR...THE BULK OF THE WORST WEATHER HAS
BEEN AFFECTING THE WESTERN FLORIDA PANHANDLE AND SOUTHEAST
ALABAMA...BUT THE STRONG STORMS ARE RAPIDLY SPREADING EASTWARD INTO
SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND THIS EVENING. OVER THE
COASTAL WATERS...WINDS AND BEGINNING TO INCREASE OUT OF THE SE AND
S...WITH 2 TO 4 FT SEAS EXPECTED TO SLOWLY PICK UP THROUGH THE
NIGHTTIME HOURS.
LONG TERM (FRIDAY THROUGH TUESDAY)...THE ACTIVE PERIOD CONTINUES...
THE EXTENDED BEGINS WITH A VIGOROUS UPPER AIR SYSTEM MOVING THROUGH
THE MIDDLE MISSISSIPPI VALLEY ON INTO THE OHIO RIVER VALLEY WITH A
COLD FRONT PROGRESSING THROUGH THE SOUTHEAST U.S. AT THE SAME
TIME...THE NEXT SHORT WAVE IS DIVING SOUTHWARD ALONG THE PACIFIC
COAST. BY SATURDAY NIGHT/SUNDAY MORNING...THE WESTERN SHORT WAVE HAS
BROKEN OUT INTO THE GREAT PLAINS WITH RETURN FLOW BEGINNING ALONG
THE NORTHEAST GULF COAST. THE GFS SUGGESTS THAT A WARM FRONT IS
DRAPED EAST-WEST ACROSS NORTH FLORIDA WITH PRECIP BEGINNING BY
SUNDAY MORNING. BOTH THE GFS AND EURO CONTINUE TO BE SIMILAR IN
THEIR SOLUTIONS WITH THE NEXT COLD FRONT PASSING THROUGH THE AREA ON
MONDAY. AS SOON AS WE THINK WE HAVE MORE THAN ENOUGH RAIN...THE NEXT
SYSTEM WILL BE MOVING THROUGH THE INTER MOUNTAIN WEST ON TUESDAY
WITH SIMILAR EXPECTED WEATHER IN OUR AREA ON WEDNESDAY AND THURSDAY
AS THE PREVIOUS 3-4 SYSTEMS. MAXIMUM TEMPERATURES THROUGH THE PERIOD
WILL NEAR NORMAL. MIN TEMPS WILL BE NEAR NORMAL OR SLIGHTLY ABOVE
NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 61 69 60 76 60 / 100 80 60 70 50
PANAMA CITY 63 68 60 76 59 / 100 80 60 70 40
DOTHAN 58 68 55 74 57 / 100 80 50 70 40
ALBANY 58 69 55 72 57 / 100 80 50 70 60
VALDOSTA 61 72 56 74 61 / 100 80 50 70 60
CROSS CITY 66 74 62 75 66 / 80 80 60 70 60
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
THOMAS...TIFT...TURNER...WORTH.
FL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
ZONES: BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
WAKULLA...WASHINGTON.
GM...NONE.
&&
AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULDHazardous weather outlook, Mar 31, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 AM EDT TUE MAR 31 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
553 AM EDT TUE MAR 31 2009 /453 AM CDT TUE MAR 31 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA FROM THIS
AFTERNOON THROUGH THURSDAY MORNING...
...HEAVY RAIN AND POSSIBLE SEVERE WEATHER EXPECTED TONIGHT INTO
WEDNESDAY AND AGAIN THURSDAY...
A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION BEGINNING LATE
THIS AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS MORNING OVER THE FLORIDA
PANHANDLE...SPREADING NORTHEAST ACROSS THE ENTIRE AREA BY EARLY
THIS EVENING. PERIODS OF HEAVY RAIN ARE EXPECTED TONIGHT WITH
RAINFALL ACCUMULATIONS OF 2 TO 3 INCHES BY MORNING...WITH LOCALLY
HEAVIER AMOUNTS. THIS WILL ONLY SERVE TO EXACERBATE THE ONGOING
FLOODING SITUATION ACROSS THE REGION.
IN ADDITION TO THE HEAVY RAINFALL...THERE IS A SLIGHT RISK OF
SEVERE STORMS TONIGHT. THE MAIN THREAT FROM THE STORMS IS EXPECTED
TO BE DAMAGING STRAIGHT LINE WINDS...WITH THE HIGHEST
PROBABILITIES IN THE EASTERN FLORIDA PANHANDLE.
MANY AREA RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION...OR REFER TO OUR LOCAL ADVANCED HYDROLOGICAL
PREDICTION SERVICE WEB PAGE AT
HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE WET WEATHER PATTERN WILL CONTINUE THROUGH LATE THURSDAY AS A
SERIES OF STORM SYSTEMS IMPACT THE SOUTHEAST. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY WEDNESDAY
INTO THURSDAY. ANOTHER ROUND OF POTENTIALLY HEAVY RAIN IS EXPECTED
THURSDAY AND THURSDAY NIGHT. STORM TOTAL PRECIPITATION AMOUNTS MAY
EXCEED 7 INCHES WITH LOCALLY HIGHER AMOUNTS. THIS WILL CONTINUE TO
WORSEN THE FLOODING SITUATION ACROSS THE AREA.
IN ADDITION...SEVERE STORMS WILL BE POSSIBLE THROUGH THURSDAY
NIGHT. THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THURSDAY
AFTERNOON AND EVENING...WITH DAMAGING WINDS...HAIL...AND TORNADOES
ALL A POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Local storm report, Mar 31, 6:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 PM EDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLOOD 5 S GREENVILLE 30.39N 83.64W
03/31/2009 MADISON FL TRAINED SPOTTER
WATER OVER THE ROAD ON HIGHWAY 221 AT INTERSTATE 10 NEAR
THE TEXACO STATION.
&&
WOOLLocal storm report, Mar 31, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 6 ESE GREENVILLE 30.43N 83.54W
03/31/2009 MADISON FL TRAINED SPOTTER
A LARGE TREE WAS DOWNED ON INTERSTATE 10 NEAR MILE MARKER
245.
&&
WOOLLocal storm report, Mar 31, 6:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 2 N CRAWFORDVILLE 30.20N 84.37W
03/31/2009 WAKULLA FL PUBLIC
TREE WAS DOWNED ON CRAWFORDVILLE HIGHWAY NORTH OF
CRAWFORDVILLE.
&&
WOOLLocal storm report, Mar 31, 8:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 5 ENE TALLAHASSEE 30.47N 84.20W
03/31/2009 LEON FL BROADCAST MEDIA
TREE DOWN ON MICCOSUKEE ROAD.
&&
MROCZKAFlood, Washington
- When
- April 1, 12:00 AM CST to April 3, 12:00 AM CST
- Where
- Washington County, 2.25 mi WNW of Ebro to 1.41 mi WSW of Ebro
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 30.452, -85.905
Major flooding along the Choctawhatchee River closed roads along the Walton-Washington County line between Ebro and Bruce to the Choctawhatchee Bay, including the Steelfield and Bunker communities. Several homes were flooded. The river crested at 20.5 feet on April 2.
Flood, Madison
- When
- April 2, 12:00 PM EST to April 6, 6:00 PM EST
- Where
- Madison County, 4.9 mi ENE of Pinetta to 4.78 mi ENE of Pinetta
- Cause
- Heavy Rain
- Property damage
- $3.5 million
- Reported by
- Emergency Manager
- Coordinates
- 30.626, -83.279
Moderate to record flooding along the Withlacoochee River closed several roads, including County Roads 145 and 150 east of Pinetta to the bridge. Many homes along the river were flooded, with evacuations on April 5 and 6. Oakhill Road flooded at 65 feet. Several dirt roads were washed out.
Flood, Madison
- When
- April 5, 8:00 PM EST to 10:30 PM EST
- Where
- Madison County, 5.55 mi NE of Lee to 5.47 mi NE of Lee
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.475, -83.245
An elderly man drowned outside his home near the Blue Springs boat landing on the Withlacoochee River.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Madison | 2009-04-05 | 78 | Male | Outside/Open Areas | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 1 to 25, 2009$8.9 million · 24 events
- Drought in Texas, April 1 to 30, 2009$3.0 million · 3 events
- Drought in Texas, April 1 to 30, 2009$425,000 · 19 events
- Wildfire and High Wind in Texas, April 1 to 2, 2009$165,000 · 58 kt wind · 16 events
- Flooding in South Dakota, April 1 to 30, 2009$125,000 · 2 events
- Flooding in North Dakota, April 1 to 30, 2009$45,000 · 9 events
- Flooding in Minnesota, April 1 to 27, 2009$35,000 · 7 events
- High Wind and Strong Wind in New Mexico, April 1, 2009$35,000 · 70 kt wind · 2 events
- Flooding and Hail in Florida, April 1 to 5, 2009$11,000 · 50 kt wind · 20 events
- Flooding and Hail in Georgia, April 1 to 12, 20091.75 in hail · 20 events
- Drought in Texas, April 1 to 30, 200918 events
- Drought in Florida, April 1 to 30, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200431, 200432, 200434.